Alert archive / Montana / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 45, NWS Billings, MT

July 13, 2021Carter County, Powder River County, Montana

NWS Billings, MT issued this severe thunderstorm warning at Jul 13, 2021, 6:37 PM MDT for Carter County, Powder River County, Montana. It was in force for 23 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 13, 2021, 6:37 PM MDT (00:37 UTC)
Expired
Jul 13, 2021, 7:00 PM MDT
In force
23 min
Issued by
NWS Billings, MT
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Carter County, MT, Powder River County, MT

The radar

The Rapid City radar (KUDX), 186 km from the middle of the area, began a volume at 00:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 13, 6:45 PM MDTTSTM WND GST 601 E Biddle, MTSOME BRANCHES DOWN BUT NO SIGNIFICANT DAMAGE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 13, 4:25 PM MDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Rapid City, SD (KUNR), launched 00:00Z, 0.6 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 00:00Z on 2021-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 35 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 00:00Z on 2021-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
35 J/kg
Mixed-layer CIN
-271 J/kg
Mixed-layer LCL
1660 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
227 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

113 
WUUS55 KBYZ 140037
SVRBYZ
MTC011-075-140100-
/O.NEW.KBYZ.SV.W.0045.210714T0037Z-210714T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Billings MT
637 PM MDT Tue Jul 13 2021

The National Weather Service in Billings has issued a

* Severe Thunderstorm Warning for...
  Southern Carter County in southeastern Montana...
  Southeastern Powder River County in southeastern Montana...

* Until 700 PM MDT.

* At 636 PM MDT, a severe thunderstorm was located 7 miles southeast 
  of Biddle, or 31 miles south of Broadus, moving southeast at 30 
  mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Alzada, Biddle, Albion, Belle Creek, Hammond and Ridge. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4500 10435 4500 10542 4526 10529 4528 10421
TIME...MOT...LOC 0036Z 316DEG 29KT 4500 10525 

HAIL...1.00IN
WIND...60MPH
 
$$

Gilstad
1 follow-up statement
070 
WWUS55 KBYZ 140055
SVSBYZ

Severe Weather Statement
National Weather Service Billings MT
655 PM MDT Tue Jul 13 2021

MTC011-075-140105-
/O.EXP.KBYZ.SV.W.0045.000000T0000Z-210714T0100Z/
Carter MT-Powder River MT-
655 PM MDT Tue Jul 13 2021

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN CARTER AND
SOUTHEASTERN POWDER RIVER COUNTIES WILL EXPIRE AT 700 PM MDT...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.  However gusty
winds are still possible with this thunderstorm.

A Severe Thunderstorm Watch remains in effect until 1100 PM MDT for
southeastern Montana.

LAT...LON 4500 10435 4500 10542 4526 10529 4528 10421
TIME...MOT...LOC 0055Z 316DEG 29KT 4490 10511 

$$

Gilstad

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 4:30 PM MDT, 2 hours 7 minutes earlier.

Area forecast discussion, Jul 13, 4:30 PM MDT, 2 hours 7 minutes before
Area Forecast Discussion...Updated
National Weather Service Billings MT
430 PM MDT Tue Jul 13 2021

.UPDATE...

Added the Severe Thunderstorm Watch for Power River and Sheridan
counties to the forecast. Reimer

&&

.DISCUSSION...

Tonight...

Already have some thunderstorms developing, most of the activity
early this afternoon has been across Musselshell County. With the
12Z runs of the models and many of this mornings runs of the HRRR,
there has been a reduction in the coverage of the thunderstorms
this afternoon. There is a significant area of smoke across the
much of the area, which could be reducing insolation somewhat and
reducing the amount of instability. That being said, much of the
guidance still has decent instability in the soundings, most of
which is aloft. There is still plenty of shear available, so any
storms that develops, should be able to sustain itself. Main
threat still looks like wind, with gusts 60 to 70 mph, if not some
locally higher values. Still cannot rule out the potential for
some large hail given that potential for rotating updrafts.
Activity should be tapering off towards midnight, or at least the
strongest convection, but some linger showers or thunderstorms
could last until morning. Reimer

Wednesday through Tuesday...

No major changes in the pattern of extended heat that will setup
late this week into the weekend. Wednesday will still be on the
seasonal side for temperatures. Thursday temperatures still are
expected to jump up around 10 degrees higher than Wednesday, and
by the weekend highs will be pushing towards 100 degrees if not
higher. There are some indications of some monsoonal pushes of
moisture Friday and again early next week. While there is not much
of an indication that there will be much precipitation from this
activity, so it looks like this could be more a dry lightning
threat. Still the cloud cover from this convection and how much
wildfire smoke will be present could impact the strength of the
heat. Will continue to assess conditions for potential heat
highlights. Reimer
&&

.AVIATION...

Generally expect VFR conditions to prevail. Shower and
thunderstorm activity across the afternoon through 06Z will
produce areas of MVFR to IFR conditions. Some of these storms
could produce winds gusts 50 to 60 knots and large hail.
Additionally, they could produce locally heavy rainfall. Strongest
activity will be between 21Z to 03Z. Reimer
&&

.PRELIMINARY POINT TEMP/POPS...

    Tdy Wed     Thu     Fri     Sat     Sun     Mon
-------------------------------------------------------
BIL 084 057/085 060/096 064/096 063/099 065/101 068/102
    5/T 41/U    01/U    21/U    10/U    00/G    01/G
LVM 078 051/085 052/094 055/093 054/096 056/098 057/099
    5/T 20/U    02/T    11/U    10/U    00/U    01/U
HDN 086 056/086 055/096 060/098 060/102 063/104 065/104
    6/T 51/U    00/U    11/U    10/G    00/G    00/G
MLS 086 061/086 059/095 064/098 065/100 068/102 069/101
    3/T 51/B    00/U    11/B    11/U    00/G    00/G
4BQ 082 059/079 057/090 063/093 063/097 066/098 068/098
    4/T 83/T    00/U    11/U    11/U    00/U    00/U
BHK 083 058/083 056/091 060/095 061/098 062/098 064/097
    2/T 52/T    00/U    01/U    11/U    10/U    00/U
SHR 082 054/079 052/091 057/093 057/097 060/097 061/099
    6/T 73/T    01/U    12/W    11/U    00/U    00/U

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...Severe Thunderstorm Watch 376 in effect until 11 PM MDT this
      evening FOR ZONE 36.
WY...Severe Thunderstorm Watch 376 in effect until 11 PM MDT this
      evening FOR ZONES 198-199.

&&

weather.gov/billings
Hazardous weather outlook, Jul 13, 2:08 AM MDT, 16 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Billings MT
208 AM MDT Tue Jul 13 2021

MTZ029>034-036-037-040-042-056>058-063>068-138-139-141-169>173-228-
235-WYZ198-199-140600-
Musselshell-Treasure-Northern Rosebud-Custer-Fallon-
Northern Stillwater-Powder River-Carter-Northern Park-
Golden Valley-Red Lodge Foothills-Northern Big Horn-
Southern Rosebud-Judith Gap-Paradise Valley-Livingston Area-
Beartooth Foothills-Absaroka/Beartooth Mountains-Crazy Mountains-
Southern Big Horn-Southeastern Carbon-Northern Sweet Grass-
Bighorn Canyon-Northern Carbon-Pryor/Northern Bighorn Mountains-
Melville Foothills-Northeastern Yellowstone-Southern Wheatland-
Southwestern Yellowstone-Northeast Bighorn Mountains-
Sheridan Foothills-
208 AM MDT Tue Jul 13 2021

This Hazardous Weather Outlook is for portions of central
Montana...south central Montana...southeast Montana and north
central Wyoming.

* WHAT...Strong to severe thunderstorms.

* WHERE...Southern Montana and northern Wyoming.

* WHEN...This afternoon and evening.

* ADDITIONAL DETAILS...Thunderstorms will develop across the area
  this afternoon and continue into the evening. Some of these
  storms could be severe, with damaging winds and large hail, with
  the biggest threat being damaging winds.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be sure to stay tuned for further updates on this potential
hazardous weather.

Additional graphics can be found at:

https://www.weather.gov/billings

&&

In the hours before

Special weather statement, Jul 13, 5:36 PM MDT, 1 hour 1 minute before
Special Weather Statement
National Weather Service Billings MT
536 PM MDT Tue Jul 13 2021

WYZ199-140015-
Sheridan Foothills WY-
536 PM MDT Tue Jul 13 2021

...SIGNIFICANT WEATHER ADVISORY...

At 534 PM MDT, Doppler radar was tracking a strong thunderstorm 18
miles northeast of Fort Phil Kearny Historical Site, or 22 miles east
of Sheridan, moving southeast at 15 mph.

Dime size hail and winds in excess of 40 mph are possible with this
storm.

Locations impacted include...
Clearmont, Leiter, Arvada and Ucross.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall, and frequent lightning is also occurring with
this storm. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4457 10685 4487 10643 4478 10601 4456 10601
      4456 10643 4455 10643 4456 10683
TIME...MOT...LOC 2334Z 325DEG 12KT 4469 10652

Gilstad
Special weather statement, Jul 13, 6:30 PM MDT, 7 minutes before
Special Weather Statement
National Weather Service Billings MT
630 PM MDT Tue Jul 13 2021

MTZ036-037-140100-
Powder River MT-Carter MT-
630 PM MDT Tue Jul 13 2021

...SIGNIFICANT WEATHER ADVISORY...

At 629 PM MDT, Doppler radar was tracking a strong thunderstorm near
Biddle, or 28 miles south of Broadus, moving southeast at 30 mph.

Dime size hail and wind gusts up to 50 mph are possible with this
storm.

Locations impacted include...
Alzada, Biddle, Belle Creek, Hammond and Ridge.

LAT...LON 4500 10443 4500 10553 4533 10531 4505 10437
TIME...MOT...LOC 0029Z 301DEG 31KT 4504 10527

Gilstad

The office that day

Everything else NWS Billings, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 6:30 PM MDTSpecial Weather StatementBYZCarter30 min
Jul 14, 12:51 PM MDTExcessive Heat WatchBYZBig Horn, Carbon, Custer, Golden Valley, Musselshell, Rosebud and 3 more46 hr

Nearby

Severe Thunderstorm Warnings in Montana, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.